Saturday was a week since I stopped taking Plaquenil, aka Hydroxychloroquine, per my doctor’s instructions, and I think I am going through some form of withdrawal. I took the drug as a treatment for sarcoidosis and one of the side effects is a reduction in white blood cells, which is what has happened to me.
Plaquenil is used in the treatment of sarcoidosis but its main use is in the treatment of malaria. One of the side effects of taking the drug is that it affects eye sight, and eye tests, especially field of vision tests need to be done every six months.
For the four years that I took the drug, my eye sight never bothered me and bi-annual eye tests revealed no changes. As a matter of fact, my eye sight improved slightly. The only change was that I needed reading glasses now, but that happens to most people anyway when they hit their late forties.
I stopped the drug last week Saturday and last Monday night I developed a terrible migraine, and I have intermittent headaches all week. Add dizzy spells and some joint and tendon pain, and I think I am going through withdrawal. My eyes are also a little funny. Seems that I am having trouble focusing a bit especially at night when driving.
Hope this all goes away in the next week or two, but I guess I answered my own question last week about if there are withdrawal effects from stopping the drug.
*** Update 2017: This particular post is the most viewed post on my blog, and after close to five years, it still gets multiple hits a day. This tells me that this topic is a hot one, so i decided to update the post with some more of my experience.
I experienced some intense headaches for a couple of weeks and they suddenly stopped after two. After the same time, my vision returned to normal and joint and muscle pain also went away.
A month after coming off I had an eye exam and all was normal. It was a little tough, those two weeks, but all in all, the experience was not terrible, and it eventually ended with me non the worse.
I continued to be on prednisone as my primary treatment for the sarcoidosis and am still on it despite multiple tries to come off. The withdrawal symptoms from prednisone, especially after being on for so long are far, far worse than that of the plaque nil.